The Defence Committee has revealed in its reports that Swiss pharmaceutical company Roche's anti-malarial drug Lariam, should be used by military personnel only as a 'drug of last resort'.
Also known as mefloquine, the anti-malarial drug possesses a high-risk profile and a minority of users experience severe side-effects from the product.
The side-effects are clearly mentioned by the manufacturer of the drug, who has precisely laid down stringent conditions that must be met in order to ensure safety if prescribed.
Strong anecdotal evidence reveals that such conditions have often not been met in dispensing Lariam to large numbers of troops about to be deployed.
Defence Committee chairman Dr Julian Lewis said: "It seems quite clear that not only is the Ministry of Defence (MoD) unable to follow the manufacturer's guidelines for prescribing the drug in all instances, but a number of troops discard their Lariam rather than risk its potentially dangerous side-effects.
"It is our firm conclusion that there is neither the need, nor any justification for continuing to issue this medication to service personnel unless they can be individually assessed, in accordance with the manufacturers' requirements.
"And, most of the time that is simply impossible, when a sudden, mass deployment of hundreds of troops is necessary."
According to the committee, any future administration of Lariam to Service personnel must be restricted.
The drug should be prescribed for those personnel who fail to endure any of the available alternatives, and only after conducting a face-to-face Individual Risk Assessment.
If required, the patient needs to be made aware of the other alternatives and is given to choose between Lariam and any other suitable anti-malarial drug, before prescribing the drug.
While most users do not experience the severe adverse reactions of Lariam, the drug is not considered to be suitable for the duties required of military personnel on operations.
Additionally, a military environment has the ability to worsen the side-effects of Lariam.
Image: A military environment has the ability to aggravate the side-effects of Lariam. Photo: courtesy of UK Parliament.